- A variety of non-prescription cough syrups exist, many containing the compound dextromethorphan (DXM).
- Following recommended usage, dextromethorphan (Delsym) exhibits minimal adverse effects. However, the misemployment of cough syrup for recreational purposes can lead to risks. Adolescents might be especially prone to exploiting cough syrups containing dextromethorphan.
- Excessive doses of dextromethorphan can induce hallucinations, sensations of detachment from the body, and difficulties in maintaining balance. They also carry the potential for respiratory issues, seizures, and perilous cardiac complications.
Statistics reveal a concerning pattern of misuse among adolescents regarding over-the-counter (OTC) cough syrups containing dextromethorphan. The National Poison Control Center reports approximately 6,000 yearly visits to emergency rooms stemming from such misuse. Some cough syrups even contain alcohol, and numerous prescription-based cough syrups feature codeine—an opioid drug. The degree of risk associated with these components varies when it comes to improper usage.
If you store cough syrup within your medicine cabinet, it’s crucial to discern which varieties are susceptible to misuse and comprehend the potential hazards.
Ingredients Present in OTC Cough Syrups
Common components in OTC cough syrups encompass guaifenesin (Mucinex) and dextromethorphan (Delsym).
Guaifenesin serves as an expectorant, aiding in the expulsion of mucus during productive coughs. In contrast, dextromethorphan operates as a cough suppressant, mitigating non-productive coughs. These cough formulations may also integrate other medications, such as antihistamines or pain relievers, for alleviating concurrent cold symptoms like nasal congestion or fever.
Noteworthy brand-name OTC cough syrups housing dextromethorphan entail:
- Robitussin Long-Acting CoughGels (dextromethorphan)
- Mucinex DM (guaifenesin/dextromethorphan)
- Nyquil Cold and Flu (acetaminophen/dextromethorphan/doxylamine)
- Dayquil Flu and Cold (acetaminophen/dextromethorphan/phenylephrine)
These are merely a few examples; dextromethorphan is found in over 100 diverse OTC products.
Comparing the Relative Danger of Distinct Cough Syrups
The conventional constituents of most cough syrups—guaifenesin and dextromethorphan—present minimal side effects when adhering to recommended usage guidelines. However, how do these substances fare when misused?
Considered generally safe, guaifenesin seldom triggers adverse effects. Instances of headache, nausea, and vomiting are infrequent. Should any unfavorable reactions surface with guaifenesin-exclusive formulations, discontinuation is advised, and medical consultation is recommended.
Parallel to guaifenesin, dextromethorphan typically elicits minimal side effects under standard usage. Scant instances of nausea, drowsiness, or dizziness may arise at prescribed dosages. Yet, dextromethorphan holds a more menacing profile due to its potential for misuse, culminating in severe outcomes at high dosages.
Can you get high on cough syrup?
Substantial consumption of dextromethorphan can indeed induce a euphoric state. Individuals sometimes deliberately ingest excessive cough syrup to experience this altered sensation. Such actions are occasionally referred to as “robo-tripping” or “skittling.” Heightened dextromethorphan intake can resemble the effects of alcohol or marijuana for certain individuals, though it can also induce hallucinations or panic.
Dangers of using Cough Syrup to get high
Deliberately seeking a “high” through cough syrup holds grave risks. Overindulgence in dextromethorphan can result in severe complications, including:
- Elevated body temperature
- Irregular heart rhythms
- Loss of consciousness
In severe cases of dextromethorphan poisoning, compromised respiration, coma, and accumulation of fluids around the brain or lungs can transpire. In instances of suspected dextromethorphan poisoning, immediate medical assistance via 911 is imperative.
Can you overdose on cough syrup?
Excessive dextromethorphan usage heightens the risk of overdose, potentially leading to fatal outcomes. The threat of life-threatening dextromethorphan poisoning escalates if combined with sedative medications or substances like opioids, benzodiazepines, and alcohol.
Can you have an addiction to cough syrup?
The development of an addiction to dextromethorphan-laden cough syrups is plausible. Although not officially classified as a medical condition, dextromethorphan addiction can manifest symptoms akin to substance use disorder:
- Employing medication for recreational purposes rather than therapeutic ones
- Escalating consumption frequency or quantity beyond intent
- Devoting substantial time to accessing, using, or recovering from substance use
- Developing tolerance to substance effects
- Experiencing cravings in absence of the substance
- Struggling to curtail substance usage
- Sacrificing routine activities due to substance pursuit
- Impaired functioning at work, school, or home due to substance use
- Persisting with substance consumption despite anticipated harm
Furthermore, dextromethorphan misuse can precipitate withdrawal symptoms upon cessation, including vomiting, sleep disturbances, and rapid heart rate.
What happens when you take too much cough syrup with dextromethorphan?
Dextromethorphan’s effects are dose-dependent, implying that side effects escalate with heightened intake.
Standard dosages of short-acting dextromethorphan for adults encompass 30 mg every 6 to 8 hours, whereas long-acting variants involve 60 mg every 12 hours. Abiding by recommended doses usually entails minimal adverse effects.
Elevated dextromethorphan intake yields a progression through four distinct stages, commonly referred to as plateaus:
- First plateau: Elicits restlessness or euphoria (“feeling high”).
- Second plateau: Characterized by heightened sensations and impaired balance.
- Third plateau: Induces hallucinations, reduced reaction times, and sensations of detachment.
- Fourth plateau: Marked by delusions, coordination impairment, and dissociative experiences. Dissociation may evoke feelings of detachment from one’s body or a perceived lack of authenticity in the surrounding environment.
Who’s most at risk of misusing cough syrup?
Misuse of cough syrups containing dextromethorphan is observable across age groups, with adolescents demonstrating heightened susceptibility to misuse for recreational purposes. In 2018, slightly over 3% of adolescents in 8th to 12th grades disclosed instances of cough syrup misuse.
Efforts have been undertaken to curtail adolescent misuse, with a majority of states instituting an age requirement of 18 for OTC dextromethorphan-containing products. These endeavors have yielded positive results, manifesting in a decline in cough syrup misuse among teenagers.
Are there safer alternatives to cough syrup?
All medications entail inherent risks. Safeguarding medications, including OTC products, in secure locations inaccessible to children, adolescents, and unauthorized individuals is paramount.
For productive coughs, dextromethorphan is generally unhelpful. Instead, cough syrups containing guaifenesin may offer more efficacy. Guaifenesin carries a lower risk of misuse and overdose compared to dextromethorphan.
In cases of non-productive coughs, consulting a healthcare provider is advisable. Alternative cough medications like benzonatate (Tessalon) or inhalers such as albuterol (ProAir, Ventolin, Proventil) can be considered. Collaborating with a healthcare provider facilitates the selection of a safer option with reduced potential for abuse.
The Bottom Line
OTC cough syrups constitute a common recourse for addressing coughs at home. When used as directed, cough syrups containing dextromethorphan yield minimal side effects.
Nevertheless, excessive consumption of dextromethorphan can trigger hallucinations, sensations of detachment, and difficulties in maintaining balance. More alarmingly, this can culminate in loss of consciousness, seizures, and, in severe scenarios, fatality. Adolescents may be at a heightened risk of cough syrup misuse. Ensuring all medications, including OTC variants, remain out of reach for children and adolescents is crucial.